Alert archive / Texas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 3, NWS Shreveport, LA
NWS Shreveport, LA issued this severe thunderstorm warning at Jan 6, 1998, 12:28 AM CST for Cass County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 6, 1998, 12:28 AM CST (06:28 UTC)
- Expired
- Jan 6, 1998, 1:30 AM CST
- In force
- 62 min
- Issued by
- NWS Shreveport, LA
- Area
- Whole counties
County Cass County, TX
The radar
The Shreveport radar (KSHV), 84 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 6, 12:50 AM CST | Hail 1 | Linden, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Shreveport, LA (KSHV), launched 00:00Z, 6.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 631 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
326 WUUS1 KSHV 060630 RRA SVRSHV TXC067-060730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SHREVEPORT LA 1228 AM CST TUE JAN 6 1998 THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 130 AM CST FOR THE FOLLOWING AREA... IN NORTHEAST TEXAS ...CASS COUNTY AT 1226 AM CST DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE THUNDERSTORM ABOUT 3 MILES SOUTH OF HUGHES SPRINGS MOVING TO THE NORTHEAST AT 20 MPH. THIS STORM WILL PRODUCE LARGE HAIL THE SIZE OF GOLFBALL UP TO NEAR BASEBALL SIZE ALONG WITH WINDS IN EXCESS OF 60 MPH. IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO PROTECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND PETS...FROM LARGE HAIL AND DAMAGING WIND. 4/6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 5, 9:15 PM CST, 3 hours 13 minutes earlier.
Area forecast discussion, Jan 5, 9:15 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 915 PM CST MON JAN 5 1998 STORMS CONTINUE TO DEVELOP IN CENTRAL TX AND MOVING EAST NORTHEAST. CURRENTLY ONLY ISOLATED THUNDERSTORMS ARE LOCATED IN NORTHEAST TEXAS BUT AN INCREASE IS EXPECTED LATER TONIGHT. INVITATIONS HAVE BEEN SENT OUT TO THE MIDNIGHT SHIFT FOR A THUNDEROUS PARTY. SO UNTIL THEN WILL ONLY DO A MINOR DRESSING TO THE FORECAST. ELEVEN
The office that day
Everything else NWS Shreveport, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 6:51 PM CST | Severe Thunderstorm Warning | SHV | Angelina | 54 min |
| Jan 5, 10:48 PM CST | Tornado Warning | SHV | Smith | 57 min |
| Jan 5, 11:23 PM CST | Flash Flood Warning | SHV | Smith | 3 hr |
| Jan 5, 11:43 PM CST | Tornado Warning | SHV | Smith | 32 min |
| Jan 5, 11:46 PM CST | Tornado Warning | SHV | Upshur | 59 min |
| Jan 5, 11:53 PM CST | Severe Thunderstorm Warning | SHV | Gregg | 52 min |
| Jan 6, 12:33 AM CST | Severe Thunderstorm Warning | SHV | Harrison, Marion | 57 min |
| Jan 6, 1:00 AM CST | Flash Flood Warning | SHV | Gregg, Upshur | 3 hr |
| Jan 6, 1:22 AM CST | Severe Thunderstorm Warning | SHV | Bowie | 53 min |
| Jan 6, 1:26 AM CST | Severe Thunderstorm Warning | SHV | Gregg | 49 min |
| Jan 6, 1:53 AM CST | Flash Flood Warning | SHV | Cass, Marion | 3 hr |
| Jan 6, 2:36 AM CST | Flash Flood Warning | SHV | Bowie | 3 hr |
| Jan 6, 5:25 AM CST | Severe Thunderstorm Warning | SHV | Panola | 65 min |
| Jan 6, 12:10 PM CST | Flash Flood Warning | SHV | Sabine, San Augustine, Shelby | 4 hr |
| Jan 6, 2:34 PM CST | Flash Flood Warning | SHV | Smith | 3 hr |
| Jan 6, 3:00 PM CST | Flash Flood Warning | SHV | Angelina | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.